Original language of this page : en
Date : 2022-04-05 / Author : CB Team / Category : health



Antipsychotics cause cardiovascular side effects and mortality

New classes of drugs don’t seem to be faring much better

People with no previous cardiac history can develop multiple cardiovascular side effects, leading to complications, when prescribed certain types of antidepressants and antipsychotic medications.

In particular, these drugs cause cardiac arrhythmias that have “resulted in death of people with no previous cardiac history.”[1]

Such drugs can also affect the clinical outcome of cardiac patients.

These cardiovascular side effects are well documented in monoamine oxidase inhibitors (MAOIs)—the first class of antidepressants ever developed. The use of tricyclic antidepressants (TCAs)—one of the oldest classes of antidepressants—is also still considered controversial because of the “unresolved issue of possible sudden unexplained cardiac fatalities.”[1]

SSRIs and other, newer classes of antipsychotics were touted as the solution, sold as more tolerable to patients with acute coronary syndrome.

Unfortunately, SSRIs and newer antipsychotics such as “clozapine, olanzapine, risperidone, sertindole, aripiprazole, ziprasidone, quetiapine” have likewise been implicated in cardiovascular side effects in patients with no previous cardiac history. These side effects include arrhythmias and prolonged QTc intervals.[2]

Although the comorbidity of clinical depression and cardiac disease is a subject that might merit further understanding and study in itself, the accumulating evidence that both old and new antipsychotics and antidepressants lead directly to cardiovascular side effects and complications is damning.

Cardiac surgeons and specialists should be vigilant when dealing with patients who have been prescribed antipsychotics, and should do everything in their power to ensure that whatever medication their patients are being prescribed is holistically within their best interests. Sources:

  1. Marano G, Traversi G, Romagnoli E, et al. Cardiologic side effects of psychotropic drugs. J Geriatr Cardiol. 2011;8(4):243-253. doi:10.3724/SP.J.1263.2011.00243
  2. Pacher P, Kecskemeti V. Cardiovascular side effects of new antidepressants and antipsychotics: new drugs, old concerns?. Curr Pharm Des. 2004;10(20):2463-2475. doi:10.2174/1381612043383872

Share this page:

All rights reserved | © Cardiac Bulletin 2024